Hail, Scotts Bluff
- When
- September 4, 2:43 PM MST
- Where
- Scotts Bluff County, 2 mi NE of Mitchell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.961, -103.782
A trained spotter reported quarter sized hail 2 miles NE of Mitchell.
A severe thunderstorm tracked across Scotts Bluff County during the afternoon of 9/4.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm tracked across Scotts Bluff County during the afternoon of 9/4.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 4, 2:34 PM MST, 9 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
334 PM MDT Mon Sep 4 2023
.SHORT TERM...(This evening through Tuesday)
Issued at 333 PM MDT Mon Sep 4 2023
Current Weather: The cold front is draped along the line from
approximately central Laramie County (near CYS) northeast through
Torrington into southwestern South Dakota. Storms are developing
just ahead of the front as of 20Z with strong gusts approaching
55mph. Post-frontal gusts across the wind prones are increasing as
well with several locations gusting to 60mph and above. The Coleman
sensor is gusting to 73mph at this time with Bordeaux increasing to
59 mph. 50-55mph gusts are occurring across southern Albany County
at Quealy Dome and Herrick Lane.
Discussion: Winds gusts are expected to increase over the next few
hours as the mountain wave/bora hybrid event reaches its peak. The
trough axis is roughly over central Wyoming at this time and is
expected to continue to dig east-northeasterly across the region.
Strong ascent is present ahead of the cold front, allowing for the
continued development of showers and thunderstorms across eastern
Wyoming and western Nebraska. Additionally, strong 500mb cyclonic
vorticity advection is occurring across the region further
supporting the continued initiation of storms. SBCAPE values range
from 500-1000 J/kg across the CWA. Southerly to southwesterly flow
across western Nebraska will be parallel to the cold front, allowing
for further upscale growth as the storms cross over the border.
Widespread showers and thunderstorms will continue along the cold
front as it pushes through the Panhandle. Showers and thunderstorms
should move out of the CWA by the overnight hours.
As the 700mb trough moves across the region, height gradients
tighten at the base and a west to east oriented jet streak develops
across the CWA. The jet streak will be firmly in place across the
Laramie Range. GFS Omega fields show significant downward Omega
across the Laramie Range, which will help enhanced the downslope
winds at locations from Coleman south to Bordeaux and western
Laramie County. Gusts have already reached 70+mph at Coleman this
afternoon prior to the strongest downward Omega field being present
across the Laramie Range. Gusts approaching and exceeding 60-65kts
are likely across the Laramie Range and portions of I-25 as the wind
event reaches its peak within the next few hours. GFS Omega fields
also suggest an ongoing mountain wave event across southern Carbon
and Albany counties, resulting in increased winds at locations along
I-80, such as Arlington and Quealy Dome. Winds do not begin to
decrease until 06Z Tuesday as downward Omega fields weaken and the
700mb trough moves off of the Laramie Range.
Strong winds are expected to linger throughout the day Tuesday as
the trough continues to slide easterly. Residual 500mb cyclonic
vorticity advection lingers over northern portions of the CWA as
flow turns northwesterly aloft ahead of an incoming ridge.
Additional lift from the passing vorticity maximums aloft and wrap
around moisture from the low pressure system enables showers to
continue through Tuesday morning. Precipitation tapers off by
Tuesday afternoon as the upper-level ridge moves over the region.
Dry conditions expected Tuesday afternoon through the evening, but
cool temperatures are expected throughout the day. Highs will range
from the 60s to low-70s across southeast Wyoming and western
Nebraska. With the gusty winds across western Nebraska, several
locations will feel cooler throughout the day.
.LONG TERM...(Tuesday night through Monday)
Issued at 333 PM MDT Mon Sep 4 2023
Models remain in agreement for Thursday showing hot and dry across
southeast Wyoming and the Nebraska Panhandle. Due to a combination
of minimum relative humidity values in the mid-teens and potential
afternoon wind gusts of 20 to 30 MPH, fire weather concerns remain
present in areas with cured fuels. Potential fire weather concerns
Thursday through Saturday.
Long range models are starting to come into closer agreement for
Friday into the weekend. Heavily leaned the forecast toward the GFS
and ECMWF Ensembles. GFS Ensemble Members almost unanimously show
hot and dry for Friday and Saturday, keeping all precipitation south
and east Sunday. The ECMWF Ensemble Members however still want to
shift the high west and bring the precipitation into far east
Wyoming and western Nebraska Saturday and Sunday. Compared to
previous runs though, more members are starting to trend hot and dry
for Friday and Saturday, therefore increased temperatures and
decreased PoPs for that time period. The NBM has scattered PoPs in
for Sunday, which is suitable for now as the GFS and ECMWF show a
shortwave dropping south into southeast Wyoming and western Nebraska
with a backdoor cold front. This upper level shortwave would provide
enough upper level stability that if the area can tap into the Gulf
moisture and flow turns easterly (upslope), there could be numerous
to widespread showers and thunderstorms. However, this is day 7 of
the forecast, so still plenty of time for the forecast to shift.
As models are trending drier for the long range forecast period,
decided to increase high temperatures a few degrees above NBM,
closer in line with what GFS MOS guidance is showing. Normal high
temperatures for southeast Wyoming are mid to upper 70s, and low to
mid 80s for the Nebraska panhandle. Forecast high temperatures
Thursday are in the 80s to 90s, dropping closer to normal Friday
through the weekend, upper 70s to 80s. Low temperatures are near
normal in the 40s to low 50s through the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1125 AM MDT Mon Sep 4 2023
Complicated weather pattern and aviation impacts today with the
potential for several hazards. Confidence is overall pretty low for
timing and impacts of thunderstorm activity, but moderate to high
with potential strong gusty winds this afternoon and into tonight.
For this afternoon and into this evening, the primary concern will
initially be strong to severe thunderstorms containing some very
heavy rainfall and strong gusty winds over 50 knots. Thunderstorms
so far have struggled to organize, but still expect this potential
as we head into the afternoon hours as the potent upper level trough
and surface cold front gradually moves east through central and
eastern Wyoming this afternoon.
HAZARDS/WEATHER TRENDS: Expect VFR conditions to prevail for all
terminals. Low confidence on timing of any MVFR or lower categories
so will keep out of each TAF for now and amend as needed. Much
higher confidence with wind impacts which have already been observed
at KLAR late this morning. These winds will spread into the eastern
plains, gradually shift into the northwest, and impact KCYS and the
western Nebraska terminals later this afternoon (between 22z Monday
and 03z Tuesday) and through tonight with gusts over 40 knots
possible. Thunderstorms may contain gusts higher than 50 knots.
There is also the potential for some LLWS in and around KLAR and
KCYS late this afternoon and tonight.
&&
.FIRE WEATHER...
Issued at 333 PM MDT Mon Sep 4 2023
Minimal fire weather concerns expected today and the next few
days. A cold front moves across the area this afternoon and drops
temperatures into the 60s and 70s for Tuesday. RHs remain above
20 percent, but winds will be very strong across central portions
of the CWA. Could see wind gusts of 60 to 70 mph with storms this
afternoon and post frontal gusts over 60 mph as well. Isolated
showers are possible Tuesday morning behind the front before drier
conditions return Tuesday afternoon through the end of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 AM MDT Tuesday for WYZ101-106-107-110-
115>117.
NE...None.
&&
SHORT TERM...AM
LONG TERM...LEG
AVIATION...TJT
FIRE WEATHER...AMHazardous Weather Outlook National Weather Service Cheyenne WY 233 PM MDT Mon Sep 4 2023 WYZ103>105-109-111>114-052045- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 233 PM MDT Mon Sep 4 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT An isolated shower or thunderstorm is possible this afternoon behind the cold front that moved through the area. Winds will be elevated with sustained winds around 28-30mph and gusts approaching 50mph. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Much cooler temperatures expected for Tuesday behind the cold front the passed through the area Monday. Winds remain elevated through Tuesday morning before decreasing. Dry conditions return for Tuesday afternoon through the end of the week. .Spotter information statement... Spotter activation will not be needed. WYZ101-106-107-110-115>117-052045- Converse County Lower Elevations- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 233 PM MDT Mon Sep 4 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT High Wind Warning in effect through 6am Tuesday. Winds likely to gust upwards of 60mph in several areas. Isolated showers and thunderstorms are possible through the evening as the cold front moves through the region. Some of these storms may be severe as there is a Severe Thunderstorm Watch in effect for Platte County and Laramie County. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Temperatures cool significantly for Tuesday with highs in the 60s and 70s across the area. Strong winds continue into early Tuesday morning. Some isolated showers and storms may linger into the early morning hours Tuesday before drying out Tuesday afternoon through the end of the week. Precipitation chances return for the weekend. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-118-119-052045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Goshen County-Central Laramie County-East Laramie County- 233 PM MDT Mon Sep 4 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 8pm this evening for most of western Nebraska. Strong to severe thunderstorms will produce gusty winds near 60mph with locally 70mph gusts possible. Storms taper off this evening after the cold front pushes through. Gusty winds expected behind the cold front with sustained winds approaching 25mph with gusts around 35mph possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong winds expected to continue Tuesday with sustained winds around 25mph and gusts around 35-40mph. Some showers and storms may linger Tuesday morning before drier conditions return for Tuesday afternoon. Winds decrease by Tuesday evening and calmer conditions return through the end of the week. Precipitation chances increase again for the weekend. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
259 PM MDT Mon Sep 4 2023
WYZ117>119-042145-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
259 PM MDT Mon Sep 4 2023
...A strong thunderstorm will impact portions of southwestern Laramie
County through 345 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Greeley, or 7 miles southwest of Cheyenne, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 0 and 29.
Interstate 80 in Wyoming between mile markers 349 and 374.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4108 10508 4150 10481 4132 10437 4099 10479
4100 10495
TIME...MOT...LOC 2058Z 217DEG 39KT 4107 10490
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WillsPreliminary Local Storm Report
National Weather Service Cheyenne WY
301 PM MDT Mon Sep 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Non-Tstm Wnd Gst 4 W Laramie 41.32N 105.67W
09/04/2023 M58 MPH Albany WY ASOS
ASOS station KLAR Laramie Airport - Lar.
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
309 PM MDT Mon Sep 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
09/04/2023 M73 MPH Platte WY Dept of Highways
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
&&Special Weather Statement
National Weather Service Cheyenne WY
316 PM MDT Mon Sep 4 2023
NEZ096-042200-
South Sioux NE-
316 PM MDT Mon Sep 4 2023
...A strong thunderstorm will impact portions of southwestern Sioux
County through 400 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Morrill, or 8 miles east of Torrington, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Sioux
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4200 10390 4201 10405 4226 10405 4239 10399
4222 10357
TIME...MOT...LOC 2116Z 216DEG 19KT 4207 10401
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WillsPreliminary Local Storm Report
National Weather Service Cheyenne WY
340 PM MDT Mon Sep 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
09/04/2023 M78 MPH Platte WY Dept of Highways
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
342 PM MDT Mon Sep 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Non-Tstm Wnd Gst 1 SSE Bordeaux 41.93N 104.94W
09/04/2023 M59 MPH Platte WY Dept of Highways
Mesonet station KBRX 1.4 S Bordeaux (WYDOT).
&&The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
2 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail 2 miles NE of Mitchell.
The public reported ping-pong ball sized hail 2 miles E of Mitchell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118519, 1118521.